Drug hypersensitivity syndrome or “Drug Reaction with Eosinophilia and Systemic Symptoms” (DRESS) is a severe form of cutaneous drug eruptions that combines skin manifestations and systemic damage. More than 50 drugs have been associated with this syndrome. Amlodipine is a long-acting calcium channel antagonist of type L (DHP), used as an antihypertensive drug. Peripheral edema remains one of the most common side effects of this drug, while dermatological events are very rare (1/100,000). We report a patient with DRESS syndrome who appeared under amlodipine treatment.
Design and method:
An 84-year-old hypertensive patient with eradicated chronic hepatitis C, chronic renal failure, idiopathic thrombocytopenia and dyslipidaemia was hospitalized with a febrile rash.
Treatment with amlodipine 5 mg/d is prescribed for hypertension and then stopped by the patient after 15 days. Resumption of treatment is an accompanied at 4 weeks by a diffuse and infiltrated erythematous skin rash (initially suggestive of a large mesh livedo), associated with facial edema and fever at 39°. EKG is normal. The biological parameters: progressive hypereosinophilia up to 9 G/l, lymphopenia at 0,9 G/l with hyperbasophilic activated T lymphocytes (TL), hepatic cytolysis, HHV6 PCR is positive. The autoimmune test remains negative. The skin biopsy shows an inflammatory infiltrate, rich in eosinophils, with a few rare necrosis areas leading to cutaneous drug eruption. There is no vasculitis. The RegiSCAR score was 4. The discontinuation of amlodipine and high-dose dermocorticoids allowed the rash and hypereosinophilia is reduced within a few weeks until complete disappearance. The pharmacovigilance survey retained this diagnosis with proscription from this drug class.
The pathogenesis of DRESS syndrome is still very controversial. A hypersensitivity cytokine mediation of TL, and the reactivation of HHV6 are involved. The RegiSCAR score (European register of Serious Adverse Skin Reactions) is used to categorize the imputability to a drug. Amlodipine remains an exceptional cause but should be known because of the very common frequency of prescribing this treatment.
DRESS syndrome is a rare but serious side effect of calcium channel blockers. Lack of knowledge can leaf to diagnostic errors and unnecessary additional examinations.